News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: High heart rate periods - Beta Blocker- Advice please


 SirWence - Thu Apr 05, 2007 6:46 am

Hello And thanks for reading.. Firstly I am 21 male 6ft tall 178 lbs etc I had an EKG In FEB that showed things ot be OK other then an elevated rate.. which the doctor did and still does consider anxiety... on the 17th something (I assume my parents talking about the ER to me due to pain ) triggered an attack I had a heart rate of probably 160-180 and it took 4 1/2- 5 hours to get back below 100 .. this happend again on the 26th at which point my xanax dose was put to 3 mg a day.. ( I am seeing a very skilled GP but I need a new psychitrist so she is helping me ).. But I went in and explained this to her and she wants me to try lexapro 10 mg a day so I am and a Blocker.. Metoprolol. sorry if I spelt it wrong.. but I was curious if anyone could explain to me how low the heart rates can go I mean i've hit 54 ( this is my first dosage aswell) .. and the blood pressure with the added xanax and such ( I can take up to 4mg a day but I rarely go past 2.5mg) and only 2 mg so far today.. I have had readings of heart rate around 57 or slightly lower 54.. I am on Top. as 25mg in the morning with breakfast 1 hour after I take xanax.. I would really appreicate any help sorry for the spelling to. very drained. I took it at 7 am and at 7:27 pm my bp is 127/71 and pulse 59. And this is not the extended release.. and this is my first tiem taking the drug so please give me some advice

-Diagnosed - Panic Disorder - GAD - Chronic Anxiety.
-Family History - Various Anxiety disorder - Cancer - NO heart disease failure or attack history earlier then age 69
 SirWence - Thu Apr 05, 2007 8:56 am

im sorry I forgot to add where as yesterday my resting pulse sitting up was 90-100 now without the beta blocker and after 1 day with it (25mg metoprolol) its 66...
 John Kenyon, CNA - Fri Apr 06, 2007 12:48 pm

User avatar Hello SirWence - To answer your main question, one's heart rate normally should be between 60 - 100. That, however, is an arbitrary range and what is normal for one person is not for another. Then with use of beta blockers the rate will often be considerably slower. As a rule doctors like to see it stay above 50, but in reality, if there is no problem with the heart's electrical conduction system it can get down into the 40's (although if it does one ought to check in with the doctor just to be sure nothing new has developed). As a rule people on an effective dose of metaprolol will, at rest, have a rate somewhere between 50 and 70. During exercise it can get considerably higher, and when very relaxed or falling asleep it can fall below 50. So you seem to be squarely in the "normal" range for someone using a beta blocker. Of course the Xanax can actually have a slight additive effect and possibly make things a tiny bit slower.

Anxiety (and the attendant release of adrenaline) can really get one's sinus heart rate higher than you might expect. This is the real underlying problem that needs to be managed - panic attacks and GAD, as I'm sure I don't need to tell you, can be incapacitating and really disrupt one's life. Good luck with that and as far as the heart rate and meds you are right on the money.

Best of luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here